Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Fractional linear multistep methods for Abel-Volterra integral equations of the second kind


Author: Ch. Lubich
Journal: Math. Comp. 45 (1985), 463-469
MSC: Primary 65R20; Secondary 45L10
DOI: https://doi.org/10.1090/S0025-5718-1985-0804935-7
MathSciNet review: 804935
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Fractional powers of linear multistep methods are suggested for the numerical solution of weakly singular Volterra integral equations. The proposed methods are convergent of the order of the underlying multistep method, also in the generic case of solutions which are not smooth at the origin. The stability properties (stability region, A-stability, $ A(\alpha )$-stability) are closely related to those of the underlying linear multistep method.


References [Enhancements On Off] (What's this?)

  • [1] C. T. H. Baker, The Numerical Treatment of Integral Equations, Clarendon Press, Oxford, 1977. MR 0467215 (57:7079)
  • [2] H. Brunner, "A survey of recent advances in the numerical treatment of Volterra integral and integro-differential equations," J. Comput. Appl. Math., v. 8, 1982, pp. 213-229. MR 682889 (84a:65103)
  • [3] H. Brunner, "The numerical solution of integral equations with weakly singular kernels," in Numerical Analysis (D. F. Griffiths, ed.), Proceedings Dundee 1983, Lecture Notes in Math., vol. 1066, Springer-Verlag, Berlin and New York, 1984. MR 760457 (85j:65043)
  • [4] R. F. Cameron & S. McKee, "Product integration methods for second-kind Abel integral equations," J. Comput. Appl. Math., v. 11, 1984, pp. 1-10. MR 753608 (85k:65104)
  • [5] G. Dahlquist, "A special stability problem for linear multistep methods," BIT, v. 3, 1963, pp. 27-43. MR 0170477 (30:715)
  • [6] A. Erdélyi (editor), Higher Transcendental Functions, vol. I, McGraw-Hill, New York, 1953.
  • [7] E. Hairer, Ch. Lubich & M. Schlichte, "Fast numerical solution of nonlinear Volterra convolution equations," SIAM J. Sci. Statist. Comput. (To appear.) MR 791183 (86j:65180)
  • [8] P. Henrici, Discrete Variable Methods in Ordinary Differential Equations, Wiley, New York, 1962. MR 0135729 (24:B1772)
  • [9] D. Kershaw, "Some results for Abel-Volterra integral equations of the second kind." in Treatment of Integral Equations by Numerical Methods (C. T. H. Baker and G. F. Miller, eds.), Academic Press, London, 1982, pp. 273-282. MR 755362 (85m:65132)
  • [10] N. Levinson, "A nonlinear Volterra equation arising in the theory of superfluidity," J. Math. Anal. Appl., v. 1, 1960, pp. 1-11.
  • [11] P. Linz, "Numerical methods for Volterra integral equations with singular kernels," SIAM J. Numer. Anal., v. 6, 1969, pp. 365-375. MR 0260222 (41:4850)
  • [12] Ch. Lubich, "Runge-Kutta theory for Volterra and Abel integral equations of the second kind," Math. Comp., v. 41, 1983, pp. 87-102. MR 701626 (85a:65178)
  • [13] Ch. Lubich, "On the stability of linear multistep methods for Volterra convolution equations," IMA J. Numer. Anal., v. 3, 1983, pp. 439-465. MR 728124 (85m:65133)
  • [14] Ch. Lubich, "A stability analysis of convolution quadratures for Abel-Volterra integral equations," IMA J. Numer. Anal. (To appear.) MR 967683 (89k:65163)
  • [15] Ch. Lubich, "Discretized fractional calculus," SIAM J. Math. Anal. (To appear.) MR 838249 (87f:26006)
  • [16] Ch. Lubich, Discretized Operational Calculus. Part I: Theory, Technical Report, Inst. f. Math. u. Geom., Univ. Innsbruck, 1984. (Submitted for publication.)
  • [17] J. Matthys, "A-stable linear multistep methods for Volterra integro-differential equations," Numer. Math., v. 27, 1976, pp. 85-94. MR 0436638 (55:9581)
  • [18] S. P. NØrsett, "A criterion for $ A(\alpha )$-stability of linear multistep methods," BIT, v. 9, 1969, pp. 259-263. MR 0256571 (41:1227)
  • [19] W. E. Olmstead & R. A. Handelsman, "Diffusion in a semi-infinite region with nonlinear surface dissipation," SIAM Rev., v. 18, 1976, pp. 275-291. MR 0399657 (53:3500)
  • [20] E. L. Post, "Generalized differentiation," Trans. Amer. Math. Soc., v. 32, 1930, pp. 723-781. MR 1501560
  • [21] P. H. M. Wolkenfelt, The Numerical Analysis of Reducible Quadrature Methods for Volterra Integral and Integro-Differential Equations, Thesis, Math. Centrum, Amsterdam, 1981. MR 627884 (82h:65101)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65R20, 45L10

Retrieve articles in all journals with MSC: 65R20, 45L10


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1985-0804935-7
Article copyright: © Copyright 1985 American Mathematical Society

American Mathematical Society